Symptom Diagnosis

Symptom Diagnosis

Vitamin B Overdose Symptoms

  • B complex vitamins are a vital group of vitamins necessary for the body to function properly. As a general rule, unless an underlying problem is present, most people get the B vitamins their body needs via the food they consume.Sometimes people are eating B vitamins in the food they eat but they do not recognize the common names used for each B vitamin on the food labels.

    Occasionally, people take supplements and develop vitamin B overdose symptoms. Recognizing the names given to each B vitamin will help you look at food labels and determine whether or not you are getting appropriate amounts of B vitamins. Names of B Vitamins Found on Food Labels

    • Vitamin B1 –Thiamine
    • Vitamin B2-Riboflavin or Riboflavinoid
    • Vitamin B3 -Niacin
    • Vitamin B5 -Pantothenic Acid
    • Vitamin B6 – Pyridoxine or Pyridoxamine
    • Vitamin B7 – Biotin
    • Vitamin B9 –Folic Acid
    • Vitamin B12 – Cobalamin also called Cyanocobalamin in supplements

    If you check most fortified foods, you will find that they contain these vitamins. Fortified foods containing B vitamins include:
    1. Most breakfast cereals including oatmeal.
    2. Many processed breakfast food such as granola bars and pastries.
    3. Breads of all types.
    4. Flour and other grains

    Meat of all types, fish and eggs are more foods that B vitamins occur naturally in. The multiple vitamin supplements that many people take daily contains B vitamins as well. Vitamin B overdose symptoms do occur when additional B supplements are added to an otherwise healthy diet in individuals who do not have a condition that does not allow the body to absorb B vitamins.

    The two B vitamins most often associated with vitamin B overdose symptoms are B-6 (pyridoxine) and B-12 (cobalamin). For the most part there are no Vitamin B-12 overdose symptoms. Rarely a person will develop symptoms that might include some swelling, a rash and itching and even diarrhea. Vitamin B-6 overdose symptoms can occur when more than 200 mg of pyridoxine are ingested daily over a long period of time. Symptoms include but are not limited to the following:

    • Sensation loss in the hands producing loss of touch and temperature sensation.
    • Loss of balance causing walking problems and incoordination.
    • Fatigue
    • Numbness and tingling in the hands and feet.

    Due to the design of the body; vitamin B overdose symptoms rarely occur. The body utilizes the vitamins it needs and the excess is simply flushed away.Occasionally, the vitamins can build up in the tissues until toxic levels are reached. The elderly and those with chronic illness or disease processes are most susceptible to this. In order for vitamin B overdose symptoms to occur, excess quantities must be ingested over very long periods of time in order to produce symptoms.

    People with an inability to clear the system such as those with kidney or liver failure may experience vitamin overdose at a much higher rate than the general population. Treatment would include removing the source of the vitamin and allowing the body to clear it.